Minnesota, 2019

Tornado in Minnesota, June 17, 2019

June 17, 2019 · NWS MPX · 1 event in 1 county or zone

A brief thunderstorm developed in an area of weak shear, humid weather, and a boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A brief thunderstorm developed in an area of weak shear, humid weather, and a boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 2:27 PM CST, 25 minutes earlier.

Area forecast discussion, Jun 17, 2:27 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
327 PM CDT Mon Jun 17 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 327 PM CDT Mon Jun 17 2019

Main issue this afternoon is thunderstorms drifting north from Iowa
across the state line into Minnesota along the weak frontal boundary.
0-3km MLCAPE and surface vorticity maxima in Iowa does stretch
northward into this same area across far southern MN. With the
boundary in place, it's certainly possible a funnel cloud or even
brief land spout could occur. These storms are otherwise rather
weak, with limited height and very little threat for hail. Despite
this, the slow eastward movement of these storms could lead to very
isolated 1-2" rainfall amounts. These storms should slide east of
the area by sunset this evening.

Farther north and for most of the forecast area, scattered to broken
mid level clouds with a few brief and light showers/sprinkles will
continue through the afternoon in association the upper level trough
and shortwave just to our north.

The front will sag south of MN and western WI tonight, allowing
drier air at the surface to filter in from the north. Tuesday will
be dry for most of the area, but central MN and northwest WI could
see afternoon showers or weak thunderstorms pop up given additional
upper level shortwave energy rotating through northern MN. Showers
and anticipated cu field tomorrow will dissipate in the evening,
leading to a mostly clear night.

.LONG TERM...(Wednesday through Monday)
Issued at 327 PM CDT Mon Jun 17 2019

Low amplitude troughing will remain in place across the Great
Lakes and New England for much of late week. Meanwhile, another
trough will begin to work southeast into the Pacific Northwest
later this week as well, which should allow ridging to build into
the Upper Mississippi Valley by this weekend. Several short waves
in the west southwest flow locally will bring numerous chances for
showers and thunderstorms throughout much of the long term period,
particularly Wednesday night onward. Severe weather chances are
low through much of the period, but a stronger system and ample
moisture and near dry adiabatic mid level lapse rates will result
in a pool of potentially extreme instability across the Missouri
Valley Friday, as highlighted in the Day 4-8 outlook by SPC.
Right now it appears likely the greatest instability will remain
south of the area, but the severe threat will increase if the
warm front does work far enough north.

The deep western trough will deamplify as it heads over the Plains
and Upper Midwest this weekend. By the middle to latter parts of
next week there are indications of a ridge developing across the
central and eastern CONUS. This pattern shift would likely bring
a decent shot at heat and humidity toward the end of the month. In
fact, the ECMWF EPS box and whiskers graph for high temps are
warming with each run and the warmer members currently extend up
into the mid 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1256 PM CDT Mon Jun 17 2019

MVFR ceilings across eastern MN have finally eroded, but are still
in place across western WI. The western edge continues to erode,
but Eau Claire looks to be stuck under MVFR cigs through the
afternoon. For the remainder of the area, broken mid clouds
continue to spread over the area, with quick moving light showers
spreading across the area. Nothing more than VCSH was worth
mentioning in any particular TAF site. Winds will eventually turn
westerly in WI, and already have across MN. Northwest winds will
become the norm by tonight, and more MVFR will be possible
tomorrow morning across the area.

KMSP...VFR should prevail, but a random brief shower will remain
possible for the next several hours.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind SE 5 kts.
Thu...VFR. Chc MVFR/-TSRA. Wind SE 5-10 kts.
Fri...MVFR or lower with -TSRA possible. Winds SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...SPD
LONG TERM...BORGHOFF
AVIATION...SPD
Hazardous weather outlook, Jun 17, 11:55 AM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1255 PM CDT Mon Jun 17 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1255 PM CDT Mon Jun 17 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon and evening.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are periodic chances for thunderstorms throughout the
upcoming week. The threat for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jun 17, 1:17 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
217 PM CDT Mon Jun 17 2019

MNZ092-172000-
Faribault-
217 PM CDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FARIBAULT COUNTY...

At 216 PM CDT, a strong thunderstorm was located over Frost, or 25
miles east of Fairmont, moving northeast at 15 mph.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
Wells, Bricelyn, Frost, Kiester, Brush Creek, Walters and Baroda.

This includes the following highways...
 Interstate 90 between mile markers 126 and 143.
 U.S. Highway 169 between mile markers 3 and 7.

LAT...LON 4359 9414 4380 9365 4376 9364 4351 9365
      4350 9406
TIME...MOT...LOC 1916Z 243DEG 15KT 4359 9397

BORGHOFF
Special weather statement, Jun 17, 1:37 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
237 PM CDT Mon Jun 17 2019

MNZ093-172000-
Freeborn-
237 PM CDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FREEBORN COUNTY...

At 237 PM CDT, a strong thunderstorm was located near Clarks Grove,
or near Albert Lea, moving east at 5 mph.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
Albert Lea, Clarks Grove, Hollandale, Manchester and Albert Lea
Airport.

This includes the following highways...
 Interstate 35 between mile markers 8 and 21.
 Interstate 90 between mile markers 154 and 161.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4372 9350 4381 9342 4379 9318 4361 9334
TIME...MOT...LOC 1937Z 292DEG 5KT 4373 9341

BORGHOFF
Local storm report, Jun 17, 1:51 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
251 PM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FUNNEL CLOUD     FROST                   43.58N 93.92W
06/17/2019                   FARIBAULT          MN   PUBLIC

            PICTURE OF A FUNNEL CLOUD 3/4 WAY DOWN TO
            THE GROUND.

&&

BORGHOFF
Special weather statement, Jun 17, 2:02 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Mon Jun 17 2019

MNZ093-172030-
Freeborn-
302 PM CDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FREEBORN COUNTY...

At 302 PM CDT, a strong thunderstorm was located near Alden, or near
Albert Lea, moving northeast at 15 mph.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
Albert Lea, Clarks Grove, Alden, Geneva, Freeborn, Manchester and
Albert Lea Airport.

This includes the following highways...
 Interstate 35 between mile markers 12 and 25.
 Interstate 90 between mile markers 147 and 162.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4361 9358 4377 9359 4385 9328 4368 9321
TIME...MOT...LOC 2002Z 244DEG 13KT 4371 9348

BORGHOFF
Special weather statement, Jun 17, 2:04 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
304 PM CDT Mon Jun 17 2019

MNZ078-172030-
Goodhue-
304 PM CDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GOODHUE COUNTY...

At 304 PM CDT, a strong thunderstorm was located over Zumbrota, or 13
miles north of Mantorville, moving northeast at 20 mph.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
Pine Island and Zumbrota.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4429 9279 4437 9255 4420 9255 4419 9262
      4419 9268 4420 9271
TIME...MOT...LOC 2004Z 243DEG 17KT 4426 9267

BORGHOFF

The radar

The Minneapolis radar (KMPX), 93 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Steele

When
June 17, 2:52 PM CST to 2:53 PM CST
Where
Steele County, 2.38 mi S of Owatonna
Rating
EF0
Path length
0.02 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
44.046, -93.228

The Steele County Sheriff filmed a brief landspout tornado over an open field.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyThe tornado archive for Minnesota, 2019Warnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832926.